Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


first PI based and then switch to NNRTI?
Jul 2, 2004

Helo doc, I was infected one year ago and my VL has been consistently very high (150k) after innumerable tests. CD4 count is now down to 350 and doc wants me to start next month after a last test. He wants me to start on Kaletra and Combivir. I have reduced susceptibility from infection to most PIs (except kaletra: mutations at 82 and 90 among other secondary PI mutations but no RT mutations). He says that he wants to bring my VL down as fast as possible and after a couple of months switch me to Sustiva, but from what i have been reading, Sustiva and combivir is a good first regimen even with high VLs. Given my situation, would it not be better for me to start with an NNRTI rather than a PI? If i do follow his advice, could i ask to be put on Viread and FTC rather than combivir? Are those two NRTIs compatible with both kaletra and sustiva? Thank you very much. Desperate!

Response from Dr. Pierone

Yes, your idea makes more sense. The pairing of Combivir and Kaletra is certainly potent, but comes with more side effects than a Sustiva-based regimen. Viread and Emtriva (FTC) have fewer side effects than Combivir and this would allow you to take a once daily regimen. This would allow you to save Kaletra in case this regimen does not agree with you. A would offer a word of caution though. Since you are starting treatment with transmitted resistance to PIs it is critical that you stay fully adherent with therapy and not develop resistance to the NNRTIs. Good luck!



Previous
Viral blips
Next
Avoid Ziagen if VL > 100,000

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement